Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 296, NWS Grand Forks, ND

August 24, 2020Ransom County, Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 24, 2020, 12:02 AM CDT for Ransom County, Sargent County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2020, 12:02 AM CDT (05:02 UTC)
Expired
Aug 24, 2020, 1:00 AM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Ransom County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2348 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

674 
WUUS53 KFGF 240502
SVRFGF
NDC073-081-240600-
/O.NEW.KFGF.SV.W.0296.200824T0502Z-200824T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1202 AM CDT Mon Aug 24 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ransom County in southeastern North Dakota...
  Sargent County in southeastern North Dakota...

* Until 100 AM CDT.

* At 1201 AM CDT, a severe thunderstorm was located near Stirum, or
  44 miles south of Valley City, moving southeast at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Stirum around 1210 AM CDT.
  Gwinner around 1215 AM CDT.
  Forman around 1225 AM CDT.
  Rutland around 1235 AM CDT.
  Cayuga around 1245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4620 9801 4625 9801 4641 9793 4614 9728
      4594 9727 4594 9755
TIME...MOT...LOC 0501Z 303DEG 36KT 4629 9788 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hopkins
3 follow-up statements
620 
WWUS53 KFGF 240531
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1231 AM CDT Mon Aug 24 2020

NDC073-081-240600-
/O.CON.KFGF.SV.W.0296.000000T0000Z-200824T0600Z/
Ransom ND-Sargent ND-
1231 AM CDT Mon Aug 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHWESTERN RANSOM AND SARGENT COUNTIES...

At 1231 AM CDT, a severe thunderstorm was located near Milnor, or 42
miles west of Wahpeton, moving southeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Cayuga around 1245 AM CDT.
  Geneseo around 1250 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4620 9801 4625 9801 4641 9793 4614 9728
      4594 9727 4594 9755
TIME...MOT...LOC 0531Z 304DEG 38KT 4618 9749 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
700 
WWUS53 KFGF 240539
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1239 AM CDT Mon Aug 24 2020

NDC073-240549-
/O.CAN.KFGF.SV.W.0296.000000T0000Z-200824T0600Z/
Ransom ND-
1239 AM CDT Mon Aug 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANSOM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4594 9755 4620 9801 4628 9766 4628 9763
      4614 9728 4594 9727
TIME...MOT...LOC 0539Z 303DEG 36KT 4613 9739 

$$

NDC081-240600-
/O.CON.KFGF.SV.W.0296.000000T0000Z-200824T0600Z/
Sargent ND-
1239 AM CDT Mon Aug 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR CENTRAL SARGENT COUNTY...

At 1239 AM CDT, a severe thunderstorm was located near Cayuga, or 38
miles west of Wahpeton, moving southeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Cayuga around 1245 AM CDT.
  Geneseo around 1250 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9755 4620 9801 4628 9766 4628 9763
      4614 9728 4594 9727
TIME...MOT...LOC 0539Z 303DEG 36KT 4613 9739 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
503 
WWUS53 KFGF 240559
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1259 AM CDT Mon Aug 24 2020

NDC081-240609-
/O.EXP.KFGF.SV.W.0296.000000T0000Z-200824T0600Z/
Sargent ND-
1259 AM CDT Mon Aug 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SARGENT COUNTY WILL
EXPIRE AT 100 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4594 9755 4620 9801 4628 9766 4628 9763
      4614 9728 4594 9727
TIME...MOT...LOC 0559Z 303DEG 36KT 4602 9715 

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 11:28 PM CDT, 34 minutes earlier.

Area forecast discussion, Aug 23, 11:28 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1128 PM CDT Sun Aug 23 2020

.UPDATE...
Issued at 1127 PM CDT Sun Aug 23 2020

Had thought the storms along the Interstate 94 corridor were going
to keep tracking straight to the east overnight, training across
the same area. They have now taken on more of a southeast track,
which lowers the heavy rain potential now. In addition, their
movement has also picked up. So both these factors point to a
lower heavy rain threat overnight. The storms also remain pulsey,
and at the moment they are down. Latest HRRR continues to show
them diving into southeast ND and west central MN overnight.

UPDATE Issued at 851 PM CDT Sun Aug 23 2020

The first few strong to severe storms along the North and South
Dakota border have faded away. Now the second round has begun,
which appears to be tied to the low level jet. This round should
stay confined to areas along and south of highway 200, but mainly
along the Interstate 94 corridor. SPC put out a Mesoscale
Discussion just a bit ago saying the watch probably is unlikely
now. The low level jet should keep this present activity going
overnight, from a west to east trajectory. There may be a strong
to severe storm, but that is looking less likely overall. Will
have to keep an eye on rainfall, but the storms are pretty high
based and small in coverage at this point.

UPDATE Issued at 647 PM CDT Sun Aug 23 2020

Thunderstorms flared up along the North and South Dakota border
south of Jamestown around 5 pm, dropping some very large hail.
The SPC mesoanalysis page shows that MLCAPE values really taper
off northward of this area, where cloud cover held down
temperatures today. There was a small area across far southeast
North Dakota into the adjacent area of west central Minnesota that
did manage to heat out today. So thus far, the storms have been
trying to dive southward, but a few have tried to move northward.
One in the Bismarck FA just to the west of Sargent County (ND)
remains severe, and may move into western Sargent County shortly.
High resolution models continue to show the potential for more
storms to get going by around 02Z along the Interstate 94
corridor in southeast ND. These would be elevated storms
associated with the low level jet. Just not convinced on this
potential yet, so will have to continue to monitor trends through
the evening.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 328 PM CDT Sun Aug 23 2020

Short range convective models continue to do a poorer than usual
job. They didnt capture this mid level wave well which is
spreading showers and a few t-storms east into the mid Red River
valley and Fargo area with also some mid level showers and
t-storms up close to the Manitoba border near Bottineau and
Dunseith. Strongest cells, though non severe, have been anchored
NW of Jamestown to east of Garrison. These mid level showers and
t-storms will likely progress east thru early evening.

Main question for tonight is development and intensity of t-storms
that is expected to form on the north edge/gradient of 850
moisture/warm advection. SPC mesoanalysis shows this area
developing now in far NW SD with forecast for this max of 850
moisture to spread east along the ND/SD border thru 01z and also
an increase in 850 mb south winds to 30 kts. So idea is still for
a second convection area to develop near I-94 this evening. Risk
is large hail, but brief damaging wind gusts psbl. Also
indications are a narrow but heavy rain zone may develop as storms
keep developing on north edge of 850 moisture. Will continue to
highlight both in graphics. This activity will lessen late and
move out of west central MN Monday....though some data suggests
low chances continue in west central MN thru Monday evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 328 PM CDT Sun Aug 23 2020

The primary impacts headlining the extended forecast at this time
are the periodic thunderstorm chances as shortwave pulses traverse
the region and the gradual cooling trend as the forecast period
moves into the weekend. Tuesday night into Wednesday, Thursday night
into Friday, and Saturday night into Sunday are producing the most
pronounced signals for isolated thunderstorm activity at this time
and will continue to be monitored for exact timing and severity.

Ensemble guidance is in agreement that the ridge centered over the
Four Corners region will continue to persist through the middle of
the week with weakening of the ridge becoming more noticeable around
Thursday. As a result, high temperatures look to stay in the 80s
through Thursday. Once the ridge begins to break down and the
shortwave passes through the area on Thursday evening, high
temperatures will only rebound back into the 70s with overnight lows
breaking into the 50s from Friday on into the weekend. Shortwave
pulses embedded in the upper level zonal flow will keep the chance
for periodic thunderstorms throughout the forecast period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1127 PM CDT Sun Aug 23 2020

The biggest challenges will be timing the storms out of KFAR and
any morning fog potential. Based on the current path of the
storms, think they should be nearly out of KFAR by the time the
06Z TAFs become valid. Latest guidance is showing some patchy fog
potential again, but confidence is low. This may depend on how
fast the high clouds clear out of the various TAF sites. Outside
of these 2 issues, the TAFs are fairly benign.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...Rick
AVIATION...Godon
Hazardous weather outlook, Aug 23, 8:26 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
826 PM CDT Sun Aug 23 2020

MNZ002-003-022>024-027>032-040-NDZ024-028>030-038-039-049-052-053-
250130-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Eddy-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
826 PM CDT Sun Aug 23 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible tonight, with the
highest chances along the Interstate 94 corridor in eastern North
Dakota and west central Minnesota. Large hail is the main threat,
but there is also a potential for localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are possible late Tuesday with a risk of
an isolated severe storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-004>009-013>017-NDZ006>008-014>016-026-027-054-250130-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Nelson-Grand Forks-Western Walsh-
826 PM CDT Sun Aug 23 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are possible late Tuesday with a risk of
an isolated severe storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 23, 7:23 PM CDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
723 PM CDT Sun Aug 23 2020

NDZ053-240100-
Richland-
723 PM CDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHLAND COUNTY...

At 722 PM CDT, a strong thunderstorm was located over Hankinson, or
18 miles southwest of Wahpeton, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hankinson, Fairmount, Mantador, Great Bend, Lamars, Blackmer and
Sonora.

This includes Interstate 29 between mile markers 3 and 16.

LAT...LON 4601 9704 4619 9698 4615 9661 4593 9657
      4593 9659
TIME...MOT...LOC 0022Z 282DEG 36KT 4609 9690

Hopkins
Special weather statement, Aug 23, 8:37 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
837 PM CDT Sun Aug 23 2020

NDZ038-240230-
Barnes-
837 PM CDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BARNES COUNTY...

At 837 PM CDT, a strong thunderstorm was located near Marion, or 27
miles southwest of Valley City, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Litchville and Hastings.

LAT...LON 4663 9844 4679 9844 4679 9804 4663 9804
TIME...MOT...LOC 0137Z 268DEG 30KT 4664 9841

Hopkins
Special weather statement, Aug 23, 8:52 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
852 PM CDT Sun Aug 23 2020

NDZ038-240230-
Barnes-
852 PM CDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BARNES COUNTY...

At 852 PM CDT, a strong thunderstorm was located over Urbana, or 20
miles west of Valley City, moving east at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Valley City, Sanborn, Oriska, Rogers, Eckelson, Urbana and Bald Hill
Dam.

This includes Interstate 94 in North Dakota between mile markers 272
and 306.

LAT...LON 4712 9771 4686 9771 4687 9844 4698 9844
      4698 9847 4706 9847
TIME...MOT...LOC 0152Z 266DEG 38KT 4697 9843

Hopkins
Local storm report, Aug 23, 10:38 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1038 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             8 S SANBORN             46.83N 98.22W
08/23/2020  M1.25 INCH       Barnes             ND   PUBLIC

            REPORT RELAYED THROUGH LOCAL MEDIA.

&&

HOPKINS
Local storm report, Aug 23, 10:47 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1047 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             8 S SANBORN             46.83N 98.22W
08/23/2020  M1.75 INCH       Barnes             ND   PUBLIC

            REPORT RELAYED THROUGH LOCAL MEDIA. CORRECTED FOR HAIL
            SIZE.

&&

HOPKINS
Special weather statement, Aug 23, 11:28 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1128 PM CDT Sun Aug 23 2020

NDZ049-052-240515-
Sargent-Ransom-
1128 PM CDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RANSOM AND NORTHEASTERN
SARGENT COUNTIES...

At 1127 PM CDT, a strong thunderstorm was located over Englevale, or
35 miles south of Valley City, moving southeast at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Lisbon, Gwinner, Milnor, De Lamere, Englevale, Geneseo and Stirum.

LAT...LON 4595 9727 4629 9804 4638 9804 4652 9797
      4635 9728
TIME...MOT...LOC 0427Z 293DEG 45KT 4641 9792

Hopkins

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:23 PM CDTSpecial Weather StatementFGFRichland37 min
Aug 23, 7:49 PM CDTSevere Thunderstorm WarningFGFRichland27 min
Aug 23, 8:37 PM CDTSpecial Weather StatementFGFBarnes53 min
Aug 23, 8:52 PM CDTSpecial Weather StatementFGFBarnes38 min
Aug 23, 9:24 PM CDTSevere Thunderstorm WarningFGFBarnes36 min
Aug 23, 10:41 PM CDTSevere Thunderstorm WarningFGFBarnes23 min
Aug 23, 11:28 PM CDTSpecial Weather StatementFGFSargent47 min
Aug 24, 12:21 AM CDTSevere Thunderstorm WarningFGFSargent24 min
Aug 24, 12:30 AM CDTSpecial Weather StatementFGFRichland30 min
Aug 24, 1:05 AM CDTSpecial Weather StatementFGFRichland25 min
Aug 24, 2:34 AM CDTSpecial Weather StatementFGFBarnes26 min
Aug 24, 3:04 AM CDTSpecial Weather StatementFGFRansom26 min
Aug 24, 3:31 AM CDTSpecial Weather StatementFGFRansom, Richland44 min
Aug 24, 3:39 AM CDTSevere Thunderstorm WarningFGFRansom36 min
Aug 24, 4:07 AM CDTSpecial Weather StatementFGFRansom53 min
Aug 24, 4:14 AM CDTSpecial Weather StatementFGFRichland31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.